INR on Holiday

Hi all,

I am new to this but i thought i'd give it a go and find real life people that provide real life answers.

I am 22 and on warfarin for life due to two DVTs last year and protein S disorder.

I am travelling to Europe in 6 days with friends from university for 7 nights, no longer than 4 hours flight (but we havent decided yet,last minute deal kinda thing).

To cut a story short, my INR has been consistently between 3 and 2 for months and months but yesterday it was at 4.5 (due to some alcohol intake, 2 pints)

I am due to have another INR test a day or two before i go away and was wondering if i would be okay to then go away and not be checked until i get home?

Getting checked abroad isnt a major problem normally but its something i could do without.

For the record i am leaving the alcohol well alone on holiday!

12 Replies

oldestnewest
  • If your INR is normally stable I would not worry about seven nights. I only get tested every 84 days (12 weeks ) unless I think something is wrong Have a great holiday.

    Bob

  • Thanks :) I think it was mainly down to the extra alcohol i had, maybe i'm a bit sensitive. 84 days wow! Most i am allowed to go is 6 weeks, and that i thought was amazing, i used to be in everyday!

  • I'm sure you should be okay - just try not to vary your diet too drastically... good idea to steer clear of the beer!

  • Hi Alexia 26,Just like to welcome you to the forum,You,ll get plenty of answers to any of your questions on here enjoy your holiday,good luck .argzxoni

  • Awww thanks, my condition doesnt really relate to AF but i cannot find anywhere else that talks about warfarin and DVT, especially with my condition being rare. Im yet to find anyone who has protein s deficiency (apart from my dad). Thanks Eatsalottie, the beer will be well steered clear of.

  • G'day alexia26,

    I am currently on 30 day INR tests (but only because I 'did the town one night' got home went to bed and forgot to take my warfarin :-) - pretty dumb eh ? But normally I'm on 56 to 70 day INR's and I continue drinking alcohol. But in your case would say leave the booze alone. Do try and watch your diet and avoid food stuffs with Vitamin K (if you google, say, Warfarin and Vitamin K you'll get quite a bit of info), the main thing with diet is to maintain a consistent diet - no binging of any sort. I feel you'll be OK for this time. I often go to Australia (a month or 6 weeks, depends) and have no problems. However, I do take with me my Roche Coaguchek handheld INR testing device and my test strips and test myself while away - sometimes my trips coincide with a test date sometimes not but I still take it and use it for peace of mind. Maybe you may feel you'd like to look at this self testing thing - just go into Roche Coaguchek website and have a look. It is purely for INR testing. The website explains all.

    Good luck, have a great time away.

    Aussie John

  • I agree with aussiejohn. The self testing gives peace of mind.

  • I agree with aussiejohn. The self testing gives peace of mind.

  • I agree with aussiejohn. The self testing gives peace of mind.

  • Thanks for the helpful answer, I was looking into one, I only live about 20 minutes away from my clinic but being a student I always plan weeks abroad with friends when im not studying so a coagucheck would be soo helpful!

  • Hi Alexia, Have you considered asking your doctor if you can change to one of the new anticoagulants which dont require regular checks like warfarin does. As with all drugs they have their own pros and cons but it is worth having a conversation with your GP.

    A colleague of mine is 30 years old and diagnosed with DVT's around three years ago. He was prescribed warfarin but struggled to keep in range and his INR was all over the place. I dont think as a young man raring to get on with life that he made sufficient effort to eat or drink as sensibly as he should have which probably did not help.

    His consultant switched him to Rivaoxaban and he has been fine with it. He needed a blood test at one month, then three months now six monthly only. I have been taking it for 16 months as an AF patient and not had any problems to date either.

    Its worth asking your doctor and having a dialogue about it. Have a wonderful holiday.

    Regards

    Dee

  • I have heard about this but was told some fob story about it being only in the USA. I have just changed doctors, so I will have to bring this up with them and see if they can shed any light on it. My GP's all tend to be too "general" if that makes sense, so going to my consultant at the hospital may be a better option. Suppose if I'm 22 and on it for life then it is better I have medication that disrupts my life to a minimum. thanks for the advice

You may also like...